Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 108, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 14, 2008, 3:23 PM CDT for East Baton Rouge Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2008, 3:23 PM CDT (20:23 UTC)
- Expired
- May 14, 2008, 4:15 PM CDT
- In force
- 52 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County East Baton Rouge Parish, LA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 2:04 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:40 AM CDT, 11 hours 43 minutes earlier.
Area forecast discussion, May 14, 3:40 AM CDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 340 AM CDT WED MAY 14 2008 .SHORT TERM... THE THING WE WILL BE LOOKING FOR TODAY WILL BE THE TRIGGER TO GET SOMETHING GOING. CONVECTION NORTH AND NW OF THE AREA TODAY IS BEING HELPED AND SUPPORTED BY MODERATE MID AND UPPER DYNAMICS AS SMALL DISTURBANCES ARE KICKED OUT OF THE SW BY A STRONG UPPER TROUGH AND ASSOCIATED UPP LOW NOW BEGINNING TO MOVE EAST OVER NEW MEXICO. THE STRONG LATE SEASON COLD FRONT HAS STALLED THIS MORNING FROM ST. LOUIS TO DALLAS TO DEL RIO. THE FRONT WILL SLOWLY SINK SE OVER THE NEXT FEW DAYS AS THESE DISTURBANCES CONTINUE TO MOVE ALONG ITS AXIS TO THE ENE. HEATING OVER OUR AREA SHOULD BE THE MAIN TRIGGER AS WELL AS CONVERGENCE SETTING UP IN THE BL FROM MSY TO NEAR BTR AND OUTFLOWS MOVING AWAY FROM THE LARGE CONVECTIVE COMPLEXES UP NORTH. THE NEXT QUESTION WILL BE WHAT DAY WILL BE BEST FOR SEVERITY? ATTM...THE BEST ANSWER WOULD BE TODAY. THIS IS B/C WE SHOULD SEE ENOUGH HEATING TO BRING US TO OUR CONVECTIVE TEMP FOR MOST LOCATIONS ESPECIALLY OVER SE LA. WITH NO SUPPORTING DYNAMIC STRUCTURE ALOFT...TS WILL NOT HAVE AN EXTRA ADVANTAGE TO BECOME STRONGLY ENHANCED AND SO ANY TS THAT DO BECOME SEVERE SHOULD REMAIN ON THE LOW SIDE OF SEVERE CRITERIA. THE BEST AREA FOR THIS LOOKS TO BE FROM MSY TO MCB WESTWARD. THE FOCUS FOR SEVERITY WILL SHIFT A LITTLE ON THU TO BE LOCATED MAINLY OVER THE EASTERN THIRD OF THE AREA. TIMING WILL HAVE A LOT TO DO WITH THIS AND FOR BREVITY...WE WILL KEEP EVERYONE IN A SLIGHT RISK TODAY AND TOMORROW. THE MAIN CONCERN WILL BE HEAVY RAINFALL WHERE THESE LARGE CONVECTIVE COMPLEXES DEVELOP. LOOKING AT THE MOVEMENT AND DEVELOPMENT VECTORS THROUGH THU...THERE DOES NOT SEEM TO BE A LOT OF DIFFERENCE IN WHAT IS OCCURRING UP NORTH. SISTER CELLS AND MOISTURE WILL FEED INTO THE LARGER COMPLEX FROM SOUTH TO NORTH AT ROUGHLY 20KT. THE ENTIRE COMPLEX WILL MOVE ENE AT 15KT. A SLOW PROCESS OF BACKBUILDING WILL START THU AND WE COULD SEE SOME ISOLATED LOCATIONS WITH HIGH TALLIES OF RAINFALL. .LONG TERM... THE FRONT MOVES THROUGH BY FRIDAY BRINGING SOME COOL DRY AIR FOR THE REMAINDER OF THE WEEKEND INTO NEXT WEEK. && .AVIATION... OCCASIONAL MVFR CEILINGS WILL PLAGUE EACH OF THE TAF SITES TODAY AND TONIGHT. THE CHANCES FOR CONVECTION WILL BE ON THE INCREASE BY THIS AFTERNOON...ESPECIALLY AT KMCB...KBTR...AND KMSY. SCATTERED CONVECTION IS EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. .MARINE... MODERATE ONSHORE FLOW WILL CONTINUE THROUGH THURSDAY IN ADVANCE OF A COLD FRONT THAT WILL MOVE ACROSS THE COASTAL WATERS FRIDAY. MODERATE OFFSHORE FLOW WILL BRIEFLY DEVELOP IN THE WAKE OF THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... MCB 83 68 83 65 / 50 40 60 40 BTR 84 71 84 67 / 50 40 60 40 MSY 84 72 84 69 / 50 30 60 40 GPT 83 73 83 69 / 40 40 60 40 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 14, 6:02 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 602 AM CDT WED MAY 14 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-141700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 602 AM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH TONIGHT. THE HAZARDS POSSIBLY ASSOCIATED WITH SEVERE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND AN ISOLATED TORNADO. HIGH FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH THURSDAY NIGHT. THE MAIN HAZARD EXPECTED WITH ANY SEVERE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. HEAVY PROLONGED RAINFALL WILL BECOME AN INCREASING THREAT LATE TONIGHT THROUGH THURSDAY NIGHT AS CONDITIONS BEGIN TO EVOLVE FROM A SEVERE WEATHER THREAT TO MORE OF A HEAVY RAINFALL POSSIBILITY. .SPOTTER INFORMATION STATEMENT... PERSONNEL WITH PUBLIC SAFETY RESPONSIBILITIES SHOULD MONITOR FORECASTS THROUGH THURSDAY NIGHT. 17
In the hours before
Local storm report, May 14, 3:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 15 W BATON ROUGE 30.45N 91.38W
05/14/2008 E0.25 INCH WEST BATON ROUGE LA TRAINED SPOTTER
NEAR US190 AND 81
0245 PM HAIL LIVONIA 30.56N 91.55W
05/14/2008 E1.75 INCH POINTE COUPEE LA LAW ENFORCEMENT
GOLFBALL-SIZED HAIL REPORTED NEAR LIVONIA
0250 PM HAIL ERWINVILLE 30.53N 91.41W
05/14/2008 E1.75 INCH WEST BATON ROUGE LA BROADCAST MEDIA
SEVERAL REPORTS OF GOLFBALL-SIZED HAIL REPORTED VIA MEDIA
&&
25Local storm report, May 14, 3:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL ERWINVILLE 30.53N 91.41W
05/14/2008 E2.75 INCH WEST BATON ROUGE LA PUBLIC
PUBLIC REPORTED BASEBALL-SIZED HAIL NEAR ERWINVILLE
&&
25Local storm report, May 14, 3:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
309 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 5 SSE LIVONIA 30.50N 91.52W
05/14/2008 POINTE COUPEE LA LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR PARISH LINE SOUTH OF
LIVONIA. GOLFBALL-SIZED HAIL ALSO REPORTED.
&&
25The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:44 PM CDT | Severe Thunderstorm Warning | LIX | Iberville, Pointe Coupee, West Baton Rouge | 61 min |
| May 14, 2:41 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge | 49 min |
| May 14, 3:57 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena | 48 min |
| May 14, 4:08 PM CDT | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more | 24 hr |
| May 14, 4:21 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, East Baton Rouge, East Feliciana, Livingston, Saint Helena | 39 min |
| May 14, 4:32 PM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 28 min |
| May 14, 4:53 PM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 52 min |
| May 14, 4:57 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 48 min |
| May 14, 5:38 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 52 min |
| May 14, 5:40 PM CDT | Flash Flood Warning | LIX | East Baton Rouge, Iberville, Livingston, Pointe Coupee, Tangipahoa, West Baton Rouge | 3 hr |
| May 14, 5:55 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 65 min |
| May 14, 6:08 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 52 min |
| May 14, 6:41 PM CDT | Special Marine Warning | LIX | 64 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.